News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: can I substitute an ace inhibator for a calcium blocker


 kayhil - Fri May 01, 2009 7:17 pm

I am currently on Nisoldipine er 20mg and have lost my perscription coverage and cant afford the meds. I was told by someone that I could take Enalspril 20mg and it would be the same but only cost me the generic price. I checked and one is a calcium blocker and the other is an ace inhibator. does it matter which I take. Do they both do the samething? Are the mg's the same? I am also taking Triam/Hctz 37.5/25mg which is a water pill. Thank You
 John Kenyon, CNA - Tue May 12, 2009 10:23 pm

User avatar HI there --

This is a question only your prescribing physician can answer, but I can at least give you some help with it. First, while both drugs under consideration are often used for blood pressure control you are correct that they are not in the same family of drugs, so their mechanism of action is different. This doesn't mean one could perhaps not be substituted for the other, but there are even more options than just this one. This needs to be weighed and explored by your doctor in light of your specific personal medical history. Enalapril certainly is a possibility, and would fit well, at least in a very general way. The two drugs do not share direct milligram-for-milligram interchangeablitliy however, and this is a frequent misunderstanding among laypeople. This, and the fact that they act in utterly different ways to achieve the same result can be confusing, which is why this has to be a decision made with the supervision of your doctor. Enalapril is certainly one possibility. It's a shame your insurance has removed nisoldipine from the formulary, but this is happening all over right now, and many people are having to find alternatives to the known and effective drugs. Luckily you do have numerous alternatives.

I hope this answers your question. Good luck to you and please do follow up here with us as needed.
 kayhil - Tue May 12, 2009 11:10 pm

Thank you very much for your help. I am seeing my doctor on Saturday and will speak to her about it.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here